Synthetic Marijuana Causing Cardiac Arrest and Seizure in A 16-Year-Old Teenager and Review of the LiteratureNandita Sharmaa*, Frederico Xavier and Jason R Imundo
Penn State Milton S. Hershey Medical Center, Hershey, Pennsylvania, USA
- *Corresponding Author:
- Nandita Sharma
Department of Pediatric Cardiology
Penn State Milton S. Hershey
Medical Center 500 University
Drive, Hershey, PA, 17033, USA
E-mail: [email protected]
Received date: August 11, 2016; Accepted date: October 05, 2016; Published date: October 07, 2016
Citation: Sharmaa N, Xavier F, Imundo JR (2016) Synthetic Marijuana Causing Cardiac Arrest and Seizure in A 16-Year-Old Teenager and Review of the Literature. J Clin Toxicol 6:320. doi:10.4172/2161-0495.1000320
Copyright: © 2016 Sharmaa N, et al. This is an open-access article distributed under the terms of the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original author and source are credited.
Background: Synthetic cannabinoid abuse has surged significantly in the past few years given the unmonitored online selling and ambiguous marketing. They are often wrongly perceived by teenagers and young adults as “harmless”. They are usually not detected on conventional urine drug toxicology screens. Here we describe a case of brief cardiac arrest within an hour of ingesting synthetic marijuana. Case presentation: A 16-year-old teenager had an asystolic cardiac arrest lasting for 10 seconds which was documented by cardio-respiratory monitoring in the Emergency Room, followed by a seizure episode within an hour of ingesting synthetic marijuana. He had a full recovery within a few hours. Conclusion: This adds to the growing evidence of cardiac effects of synthetic cannabinoids which include arrhythmias, cardiac arrest and myocardial infarction.